Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 43, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 20, 2005, 9:43 PM CDT for Barnes County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 9:43 PM CDT (02:43 UTC)
- Expired
- May 20, 2005, 10:23 PM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 85 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 6:10 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 210243 SVRFGF NDC003-210345- /O.NEW.KFGF.SV.W.0043.050521T0243Z-050521T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 943 PM CDT FRI MAY 20 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 1045 PM CDT. * AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 3 MILES SOUTHWEST OF LEAL...OR 19 MILES NORTHWEST OF VALLEY CITY...MOVING TO THE EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROGERS AT 950 PM 7 MILES SOUTH OF DAZEY AT 955 PM BALD HILL DAM AT 1000 PM 8 MILES SOUTH OF SIBLEY AT 1010 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4715 9848 4697 9845 4692 9785 4723 9792 $$ JDS/TG
2 follow-up statements
000 WWUS53 KFGF 210258 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 956 PM CDT FRI MAY 20 2005 NDC003-210345- /O.CON.KFGF.SV.W.0043.000000T0000Z-050521T0345Z/ BARNES ND- 956 PM CDT FRI MAY 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM CDT FOR NORTHERN BARNES COUNTY... AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES NORTHEAST OF ROGERS...OR 15 MILES NORTHWEST OF VALLEY CITY...MOVING TO THE EAST AT 45 MPH. SPOTTERS REPORTED PENNY SIZE HAIL 7 MILES SOUTHEAST OF WIMBLEDON AT 945 PM CDT. THE SEVERE THUNDERSTORM WILL BE NEAR... SIBLEY BY 1010 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4715 9848 4697 9845 4692 9785 4723 9792 $$ TG/JDS
000 WWUS53 KFGF 210323 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1023 PM CDT FRI MAY 20 2005 NDC003-210333- /O.CAN.KFGF.SV.W.0043.000000T0000Z-050521T0345Z/ BARNES ND- 1023 PM CDT FRI MAY 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARNES COUNTY IS CANCELLED... AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 7 MILES SOUTHEAST OF SIBLEY...OR 15 MILES NORTH OF VALLEY CITY...MOVING TO THE EAST AT 20 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4715 9848 4697 9845 4692 9785 4723 9792 $$ TG/JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:20 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 20, 6:20 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 620 PM CDT FRI MAY 20 2005 ...QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH NUMBER 305... .DISCUSSION... CONVECTION CONTINUES TO DEVELOP ALONG SFC BOUNDARY FROM SOUTHEAST ND INTO NW MN. EXPECT CONTINUED SEVERE WEATHER THREAT THROUGH THE OVERNIGHT...SO WILL BE BRIEF WITH DISCUSSION THIS EVENING. FLOODING STILL LOOKS POSSIBLE AND WILL LEAVE FLOOD WATCH IN PLACE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...CONTINUE FLOOD WATCH TODAY/8PM TO SAT/6PM FOR EASTERN ND NEAR AND NORTH NORTH OF I-94. SEVERE THUNDERSTORM WATCH NUMBER 305 UNTIL 7Z ALONG AND SOUTH OF A NEW ROCKFORD TO GRAND FORKS LINE. MN...CONTINUE FLOOD WATCH TODAY/8PM TO SAT/6PM FOR NORTHWEST MN NORTH OF A MOORHEAD TO BEMIDJI LINE. SEVERE THUNDERSTORMS WATCH NUMBER 305 UNTIL 7Z FOR PORTIONS OF WEST CENTRAL MINNESOTA FROM EAST GRAND FORKS TO TVF TO FSE TO FFM EAST TO ELBOW LAKE AND POINTS WEST TO THE MN LINE. && DK
Hazardous weather outlook, May 20, 6:41 AM CDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 641 AM CDT FRI MAY 20 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201430- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 641 AM CDT FRI MAY 20 2005 ...SEVERE THUNDERSTORMS EXPECTED ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FRIDAY NIGHT... ...SEVERE THUNDERSTORMS AGAIN POSSIBLE ON SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH THE MAIN THREAT LARGE HAIL. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY NIGHT...MAINLY AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND...LARGE HAIL AND HEAVY RAIN WHICH MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA DURING THE EARLY MORNING HOURS ON SATURDAY AS THE COMPLEX FROM FRIDAY NIGHT DEPARTS THE REGION. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THE AFTERNOON HOURS ON SATURDAY ALONG AND EAST OF THE RED RIVER VALLEY. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. STRONG NORTHWEST WINDS ARE EXPECTED SATURDAY NIGHT INTO SUNDAY MORNING...WITH SPEEDS 20 TO 35 MPH AND GUSTS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY FRIDAY NIGHT...AND AGAIN SATURDAY AFTERNOON. TG
In the hours before
Local storm report, May 20, 6:17 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
617 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 SE FISHER 47.76N 96.74W
05/20/2005 1.25 INCH POLK MN TRAINED SPOTTER
&&
WJBLocal storm report, May 20, 6:31 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
631 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 1 S KINDRED 46.64N 97.02W
05/20/2005 0.88 INCH CASS ND TRAINED SPOTTER
&&
WJBLocal storm report, May 20, 6:57 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
657 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 2 SE CASSELTON 46.88N 97.18W
05/20/2005 0.75 INCH CASS ND TRAINED SPOTTER
&&
WJBLocal storm report, May 20, 8:22 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
822 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 3 N FINGAL 46.81N 97.79W
05/20/2005 0.75 INCH BARNES ND PUBLIC
&&
BRAMERLocal storm report, May 20, 8:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
856 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 S TOWER CITY 46.85N 97.68W
05/20/2005 1.00 INCH CASS ND PUBLIC
&&
KENNEDYLocal storm report, May 20, 9:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
916 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 17 SW VALLEY CITY 46.75N 98.26W
05/20/2005 0.75 INCH BARNES ND PUBLIC
&&
KENNEDYThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:28 PM CDT | Tornado Warning | FGF | Richland | 30 min |
| May 20, 7:36 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 54 min |
| May 20, 8:23 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 67 min |
| May 20, 8:28 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 57 min |
| May 20, 8:30 PM CDT | Flash Flood Warning | FGF | Barnes, Cass | 12 hr |
| May 20, 8:42 PM CDT | Tornado Warning | FGF | Cass | 55 min |
| May 21, 5:36 AM CDT | Severe Thunderstorm Warning | FGF | Eddy, Nelson | 39 min |
| May 21, 5:52 AM CDT | Severe Thunderstorm Warning | FGF | Griggs | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.